Article

Anticoagulant-related bleeding: Clinical epidemiology, prediction and prevention

Case Western Reserve University, Cleveland, Ohio, United States
The American Journal of Medicine (Impact Factor: 5.3). 10/1993; 95(3):315-28. DOI: 10.1016/0002-9343(93)90285-W
Source: PubMed

ABSTRACT To review (1) the clinical epidemiology of bleeding during anticoagulant therapy with heparin or warfarin, (2) data useful in estimating the risk for bleeding in individual patients, and (3) the efficacy of methods for its prevention.
Relevant literature was identified by a computerized search of the Medline database and by review of the bibliographies of original and review articles. Studies were classified according to their design. Estimates of the risk for bleeding during anticoagulant therapy, compared with the risk without therapy, were obtained from randomized trials. Estimates of the frequency of bleeding during the course of anticoagulant therapy and information about risk factors for bleeding were obtained primarily from longitudinal studies of inception cohorts of patients followed from the start of therapy.
The average daily frequencies of fatal, major, and major or minor bleeding during heparin therapy were 0.05%, 0.8%, and 2.0%, respectively; these frequencies are approximately twice those expected without heparin therapy. The average annual frequencies of fatal, major, and major or minor bleeding during warfarin therapy were 0.6%, 3.0%, and 9.6%, respectively; these frequencies are approximately five times those expected without warfarin therapy. The risk for anticoagulant-related bleeding is highest at the start of therapy: during warfarin therapy, the risk for major bleeding during the first month of therapy is approximately 10 times the risk after the first year of therapy. An individual patient's risk for major anticoagulant-related bleeding can be estimated on the basis of specific risk factors such as the intensity of the anticoagulant effect achieved and the presence of serious comorbid diseases, especially cerebrovascular, kidney, heart, and liver disease; older age and concurrent medicines may also be independent risk factors. Major bleeding most often affects the gastrointestinal tract, soft tissues, and urinary tract. Diagnostic evaluation of gastrointestinal bleeding and gross hematuria leads to identification of previously unknown lesions in approximately one-third of cases, even when the prothrombin time is elevated. Intracranial bleeding is rare, but it is frequently fatal. The frequency of bleeding during warfarin therapy is reduced by less intense therapy achieving a prothrombin time with an International Normalized Ratio of 2.0 to 3.0, which is efficacious for most indications.
Anticoagulant-related bleeding is common and often serious. The risk for bleeding can be estimated in an individual patient, giving the primary physician a quantitative basis for weighing the risks and benefits of therapy and for optimizing patient management. The frequency of anticoagulant-related bleeding is reduced by less intense warfarin therapy. Future studies should evaluate new approaches to management that may further reduce complications while maintaining efficacy.

2 Followers
 · 
149 Views
  • Source
    • "Slow metabolized rate of warfarin, an elevated risk of drug interactions because of polypharmacy, and chronic illness were proposed to increase the risk of bleeding in elderly patients [17]. Whether older age increases the risk of bleeding in patients treated with warfarin is controversial [5]. However, it is well known that persons older than 80 or 85 years of age do carry a significant risk of bleeding [17] [18]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background. Warfarin reduces the incidence of thromboembolism but increases the risk of gastrointestinal bleeding (GIB). GIB during warfarin anticoagulation is rarely evaluated in Asian patients. Aims. This study aimed at investigating the incidence, risk factors, management, and outcome of GIB in Taiwanese patients treated with warfarin. Methods. We analyzed a cohort of warfarin anticoagulated patients between July 1993 and May 2012. Clinical data were retrieved in a chart-reviewing manner. Results. A total of 401 warfarin anticoagulated patients were enrolled. The incidence of GIB was 3.9% per patient-years. Multivariate analysis with Cox regression showed that age >65 years old (RR: 2.5, 95% CI: 1.2-5.5), a mean international normalized ratio >2.1 (RR: 2.1, 95% CI: 1.0-4.2), a history of GIB (RR: 5.1, 95% CI: 1.9-13.5), and cirrhosis (RR: 6.9, 95% CI: 2.0-24.5) were independent factors predicting GIB. 27.3% of the GIB patients had rebleeding after restarting warfarin while thromboembolic events were found in 16.7% of the patients discontinuing warfarin therapy. Conclusions. Warfarin was associated with a significant incidence of GIB in Taiwanese patients. The intensity of anticoagulation should be monitored closely during warfarin therapy, especially in patients with risk factors of GIB.
    BioMed Research International 05/2014; 2014:463767. DOI:10.1155/2014/463767 · 2.71 Impact Factor
  • Source
    • "However, the dosage required for a therapeutic effect varies widely among different people and ethnic groups [4e7]. The therapeutic dosage range of warfarin is narrow, and there is a risk of serious bleeding with overdosing [8]. Complex factors including age, body mass index (BMI), gender, intake of vitamin K, concomitant diseases, and drugs influence the effective warfarin dosage [8e10]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective This study aims to investigate whether single-nucleotide polymorphisms (SNPs) CYP2C9 and VKORC1 can be used to adjust effective warfarin treatment for aboriginal Taiwanese population. Materials and Methods This study investigates the association of SNPs CYP2C9 and VKORC1 and clinical factors [gender, age, and body mass index (BMI)] with variable responses to warfarin treatment in 42 aboriginal and 63 Han Taiwanese people. Results The incidence of the VKORC1-1639AA genotype and the effective warfarin dosage were similar in the populations studied. However, the required dosage of warfarin for women with VKORC1-1639AA polymorphism was significantly lower than for their male counterparts. Conclusion This result provides guidance for prescribing an effective warfarin dosage for aboriginal and Han Taiwanese patients with genetic polymorphisms.
    Tzu Chi Medical Journal 12/2013; DOI:10.1016/j.tcmj.2013.06.005
  • Source
    • "Important risk factors for major hemorrhage due to warfarin therapy include history of gastrointestinal bleeding, concurrent use of antiplatelet or nonsteroidal anti-inflammatory drugs, genetic differences in warfarin metabolism, INR variability, comorbid illnesses, and duration of oral anticoagulant therapy [1]. Thoracic hemorrhage accounts for approximately 3% of all hemorrhagic complications associated with warfarin therapy and is usually related to trauma [2]. Hemothorax due to warfarin therapy is a relatively rare complication, and trauma is a major risk factor. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Hemorrhagic complications due to warfarin use are frequently seen in emergency departments. However, nontraumatic massive hemothorax is an unexpected complication. We report a 59-year-old woman with warfarin overdose, who had massive hemothorax in right lung without any history of trauma. Her main complaint was significant dyspnea, which has gradually increased in three days. On her physical examination, she was tachypneic and had decreased lung sounds on her right hemithorax. She took warfarin regularly for aortic and mitral valve replacement for 18 years. Her INR level was 12.9 (0.8-1.2). Computed tomography of thorax revealed massive hemothorax with mediastinal shift. Fresh frozen plasma infusion was started immediately. Tube thoracostomy was performed for reexpansion of right lung and 2000 cc blood was drained in 5 minutes. Although hemorrhagic complications can be expected in warfarin therapy, thoracic hemorrhage related to warfarin therapy is relatively rare (3% of all hemorrhagic complications due to warfarin therapy). To our knowledge, massive hemothorax due to warfarin use is an extremely rare condition.
    05/2013; 2013:546024. DOI:10.1155/2013/546024
Show more